Kernel Method for Stationary Tails: From Discrete to Continuous

  • Hongshuai Dai
  • Donald A. Dawson
  • Yiqiang Q. ZhaoEmail author
Part of the Fields Institute Communications book series (FIC, volume 76)


In this paper, we will extend the kernel method employed for two-dimensional discrete random walks with reflecting boundaries. We provide a survey on how the kernel method, together with singularity analysis, can be applied to study asymptotic properties of stationary measures for continuous random walks. Specifically, we show that all key techniques in the kernel method for the discrete random walks can be extended for the continuous case. We use the semimartingale reflecting Brownian motion model as an example. We detail all key components in the analysis for a boundary measure, including analytic continuation, interlace between the two boundary measures, and singularity analysis. These properties allow us to completely characterize the tail behaviour of the boundary measure through a Tauberian-like theorem.



This work was partially supported through NSERC Discovery grants, the National Natural Science Foundation of China (No.11361007), and the Guangxi Natural Science Foundation (No.2012GXNSFBA053010 and 2014GXNSFCA118001). We thank the two reviewers for their comments/suggestions, which improved the quality of the paper.


  1. 1.
    Banderier, C., Bousquet-Mélou, M., Denise, A., Flajolet, P., Gardy, D., Gouyou-Beauchamps, D.: Generating functions for generating trees. Discret. Math. 246, 29–55 (2002)CrossRefzbMATHGoogle Scholar
  2. 2.
    Berman, A., Plemmons, R.J.: Nonnegative Matrices in the Mathematical Sciences. Academic, New York (1979)zbMATHGoogle Scholar
  3. 3.
    Dai, J.G., Harrison, J.M.: Reflected Brownian motion in an orthant: numerical methods for steady-state analysis. Ann. Appl. Probab. 2, 65–86 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dai, J.G., Miyazawa, M.: Reflecting Brownian motion in two dimensions: exact asymptotics for the stationary distribution. Stoch. Syst. 1, 146–208 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dai, J.G., Miyazawa, M.: Stationary distribution of a two-dimensional SRBM: geometric views and boundary measures. Queueng Syst. 74, 181–217 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dupuis, P., Ramanan, K.: A time-reversed representation for the tail probabilities of stationary reflected Brownian motion. Stoch. Process. Appl. 98, 253–287 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fayolle, G., Iasnogorodski, R., Malyshev, V.: Random Walks in the Quarter-Plane. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  8. 8.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)CrossRefzbMATHGoogle Scholar
  9. 9.
    Harrison, J.M., Hasenbein, J.J.: Reflected Brownian motion in the quadrant: tail behavior of the stationary distribution. Queueing Syst. 61, 113–138 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Harrison, J.M., Williams, R.J.: Brownian models of open queueing networks with homogeneous customer populations. Stochastic 22, 77–115 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Knuth, D.E.: The Art of Computer Programming, Fundamental Algorithms, vol. 1, 2nd edn. Addison-Wesley, Massachusetts (1969)Google Scholar
  12. 12.
    Konstantopoulos, T., Last, G., Lin, S.: On a class of Lévy stochastic networks. Queueing Syst. 46, 409–437 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Li, H., Zhao, Y.Q.: Tail asymptotics for a generalized two-deman queueing model—a kernel method. Queueing Syst. 69, 77–100 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Li, H., Zhao, Y.Q.: A kernel method for exact tail asymptotics—random walks in the quarter plane. arXiv:1505.04425 [math.PR] (2015)Google Scholar
  15. 15.
    Markushevich, A.I.: Theory of Functions of a Complex Variable, vol. I, II, III, English edn. R.A. Silverman (Trans., ed.). Chelsea Publishing, New York (1977)Google Scholar
  16. 16.
    Miyazawa, M.: Tail decay rates in double QBD processes and related reflected random walks. Math. Oper. Res. 34, 547–575 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Miyazawa, M., Rolski, T.: Tail asymptotics for a Lévy-driven tandem queue with an intermediate input. Queueng Syst. 63, 323–353 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Reiman, M.I., Williams, R.J.: A boundary property of semimaritingale reflecting Brownian motions. Probab. Theory Relat. Fields 77, 87–97 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Taylor, L.M., Williams, R.J.: Existence and uniquess of semimaritingale reflecting Brownian motions in an orthant. Probab. Theory Relat. Fields 96, 283–317 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Williams, R.J.: Semimartingale reflecting Brownian motions in the orthant. In: Stochastic Networks. IMA Volumes in Mathematics and Its Applications, vol. 71, pp. 125–137. Springer, New York (1995)Google Scholar
  21. 21.
    Williams, R.J.: On the approximation of queueing networks in heavy traffic. In: Kelly, F.P., Zachary, S., Ziedins, I. (eds.) Stochastic Networks: Theory and Applications. Oxford University Press, Oxford (1996)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Hongshuai Dai
    • 1
    • 2
  • Donald A. Dawson
    • 1
  • Yiqiang Q. Zhao
    • 1
    Email author
  1. 1.School of Mathematics and StatisticsCarleton UniversityOttawaCanada
  2. 2.School of StatisticsShandong University of Finance and EconomicsJinanP.R. China

Personalised recommendations